News

DEATHS LINKED TO CONSUMPTION OF DNP (2,4-DINITROPHENOL)

Posted on:

Public Health England’s National Poison Information Service (NPIS) has issued a warning to individuals using ‘fat burners’, ‘slimming aids’, food supplements and other products containing the industrial chemical DNP.

This follows reports that the number of severe toxicity referred to the NPIS has increased.

A total of 24 individual cases of DNP toxicity have been referred to the NPIS since January 2007, 5 with a fatal outcome and 3 of these deaths had occurred in 2013. Although there was subsequently a reduction in reported episodes during early 2014, cases have since increased again as 302 have been referred between January 1st – 17th.

What is DNP?

DNP is not a licensed drug and the Food Standards Agency (FSA) is the Government agency that takes the lead in this area (see link below for further details). DNP is an industrial chemical that is unfit for human consumption and illegal for use in foodstuffs. Despite the best efforts to remove products from sale, this product is still available and may be used by people trying to alter their appearance, such as body builders and those trying to lose weight.

What are the symptoms?

Features of acute poisoning include fever, dehydration, nausea, vomiting, restlessness, flushed skin, sweating, dizziness, headaches, rapid respiration and rapid or irregular heart-beat. These features can progress to coma and death in spite of optimum medical care. Consuming lower amounts over longer periods could lead to cataracts and skin lesions and affect the heart, blood and nervous system. Toxic effects are more common after use of high doses, including acute overdose, but can also occur when the substance is taken in doses recommended on websites or by suppliers. Emergence of toxicity can be unpredictable and may occur after prolonged and apparently uneventful DNP use.

Where patients have symptoms suggesting toxicity they should be referred to hospital for assessment and observation. Health professionals can obtain advice on clinical management of DNP toxicity from the NPIS by telephone (0344 892 0111) or via the TOXBASE® website.

RT @Glyn_Davies1 Great to be with Cardiff Community Addictions Unit (CAU) today as they begin to offer @Breaking_Free_ to all SU's! @CV_UHB @ApbCardiffVale 😃

Last year

Cardiff and Vale APB on Twitter

Mailing List